New Jersey, 2023

Damaging Winds in New Jersey, July 25, 2023

July 25, 2023 · NWS OKX · 2 events in 1 county or zone

Multiple severe thunderstorms developed along a surface trough west of the area and then moved east through northeast NJ. Outflow from these storms continued to spark severe thunderstorms as it moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Multiple severe thunderstorms developed along a surface trough west of the area and then moved east through northeast NJ. Outflow from these storms continued to spark severe thunderstorms as it moved east. The severe storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 12:37 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 25, 12:37 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
137 PM EDT Tue Jul 25 2023

.SYNOPSIS...
High pressure will remain offshore this week. An upper level
disturbance will move across this afternoon and tonight, followed
by another disturbance on Thursday. A hot and humid air mass
will build in from Thursday through Saturday, with a cold
frontal passage expected on Saturday. Canadian high pressure
will build in on Sunday and remain to the west into the
beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect for the entire area
through 8 PM. The primary threat is damaging wind gusts, with
the potential for large hail as well.

Daytime heating has lead to MLCAPE values between 1000-1500 J/kg
per SPC Mesoscale Analysis Page and further destabilization is
expected. A mid-level shortwave trough is approaching from our
west and can be seen on current satellite water vapor imagery.
Several discrete storms have popped up ahead of a preexisting
MCV over eastern PA. Showers and storms have also fired up along
the north shore of Long Island with the help of convergence from
a Sound breeze.

Successive CAM model cycles have been pinpointing areas from
central NJ up into the NYC metro area and Westchester/Putnam and
adjacent portions of SW CT. WPC includes NYC and NE NJ in a
slight risk of excessive rainfall. More robust cells have
potential to deliver a quick 1-2 inches of rain as well and
timing of this wx has potential to impact the late afternoon
rush hour. Scattered flash flooding is possible. This activity
should shift east mostly into Long Island and CT and weaken
after dark as the shortwave moves through.

High temps today should reach the lower and mid 80s which is
close seasonable.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A weak shortwave ridge will slide across on Wed. Dry and warmer
conditions will prevail, with high temps 85-90 for most of the
interior, except lower 80s for the higher elevations and also
across a good portion of Long Island and SE CT.

On Thu, a strong upper ridge will build westward from the
Atlantic, while another shortwave trough aloft traverses the
Northeast. Temps will respond rapidly to the building ridge,
with highs in the mid/upper 90s in the NYC area and in most of
NE NJ, with 90-95 most elsewhere, and upper 80s along immediate
south facing shores especially out east. As is often the case,
dewpoints from NYC north/west should decrease in the afternoon
via mixing, with upper 60s expected, while dewpoints remain in
the lower 70s across Long Island and S CT. This combination will
yield widespread heat index values in the upper 90s and lower
100s, possibly approaching 105 in the urban corridor of NE NJ
near the NJ Turnpike.

The shortwave will also spark another round of showers/tstms.
SPC has the entire region in a slight risk for severe tstms, but
coverage should be more isolated in the NYC metro area and
across Long Island due to closer proximity of the ridge, and
attm think the greater svr threat will lie more to the north
across the lower Hudson Valley and S CT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
H8 temps +20C over the forecast area will continue Fri into Sat. It
will therefore be hot across the region with highs generally in the
middle to upper 90s on Friday (slightly cooler on Saturday with
uncertainty in clouds and timing of cold frontal passage, especially
for northwest sections of the forecast area). Friday looks to be the
warmest of the week. It is not out of the question that portions of
northeast New Jersey reach the century mark. Combined with dew
points in the 70s heat indices will range from 100 to just over 105,
with the highest values across northeast New Jersey. Some portions
of northeast New Jersey could see heat index values close to 110.
The Weather Prediction Center is showing a 10-40% chance of heat
index values exceeding 110 on Friday. Lower temperatures and heat
index values can be expected as you head closer to the coast.

Low temperatures will be warm as well, in the 70s region-wide, but
in the upper 70s for the metro area. In fact, it would not be
surprising to see a low in the lower 80s, most likely Friday night
into Saturday.

A surface trough moves through Thursday evening, bringing a chance
for showers and thunderstorms into early Thursday night, but with
the loss of daytime heating and thus instability, precipitation
should end around or just after sunset.

A slight chance for showers Friday into Friday night mainly due to
model uncertainty and potential for another surface trough to move
through, but the best chances are with a cold frontal passage Sat.
Exact timing will determine coverage and intensity, so for now PoP
is capped at isolated to scattered coverage, with higher
chances across the interior.

Generally fair and slightly cooler than seasonable on Sunday with a
drier air mass building in. Some afternoon 20% PoP with a NW flow
regime. Cooler and less humid conditions continue into the new work
week.

Dry and cooler on Mon with highs fcst blw avg attm with H8 temps in
the 10-11C range, about 10 degrees cooler than what is expected
during the end of this week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Offshore high pressure remains during the TAF period.

An upper level disturbance will move through the area this aftn
and produce showers and thunderstorms into this evening. Timing
is for an area of storms to move through after 18Z (getting
into the metro terminals by 19-20Z). There may be strong gusts
associated with these storms of up to 50 kt. Some weakening of
the tstms is possible as they track east of the NYC arpts.

VFR conditions are expected to prevail for much of the TAF
period. MVFR or lower is expected in any thunderstorms. MVFR to
IFR fog/stratus is possible overnight, but mainly for outlying
terminals.

Outside of thunderstorms, winds will be mainly S to SW around
10 kt for the city terminals today. There may be an occasional
gust to 15 to 20 kt into this eve. Speeds of 5 to 10 kt
expected outside the city terminals. Winds diminish overnight,
becoming light and variable for most terminals, including the
city, then become SSW to around 10 kt aft 16Z Wed.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of TSRA may be off +/- 1-2 hours. In general, gusts in
the 30-40kt range are most likely in tstms. However, the
strongest tstms will be capable of producing winds aoa 50kt.
Some hail will also be possible.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...

Wednesday: VFR.

Thursday: Possible showers and thunderstorms at times afternoon
into evening with brief MVFR to IFR possible. Higher chances
of showers and thunderstorms near KSWF. If tstms develop, they
could become severe. Otherwise, VFR. SW wind gusts along coast
15-20 kt.

Friday: Possible showers and thunderstorms at times afternoon
into evening with brief MVFR to IFR possible. Otherwise, VFR.
SW wind gusts along coast 15-20 kt.

Saturday: Chance of showers and thunderstorms afternoon into
evening with brief MVFR to IFR possible. Otherwise, VFR.

Sunday: VFR.

Detailed information. including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A Severe Thunderstorm Watch is in effect for all waters through
8PM.

A Marine Weather Statement continues for Long Island Sound. The
US Coast Guard still indicates a large debris field caused by
recent flooding across New England.

SW flow should increase to SCA criteria on Thu, sustained at
25-30 kt toward evening on the ocean waters, and with gusts in
the afternoon/evening about that high on the bays of Long
Island and also E of Orient Point. Ocean seas should increase to
6-9 ft during this time as well.

Longer term, although seas on the ocean waters diminish
Thursday night, and could even fall below 5 ft for a time W of
Moriches Inlet, 5+ ft seas should return across all ocean waters
Friday night and continue through Sat as S flow increases ahead
of an approaching cold front. Sea then subside by late Saturday
night. Elsewhere, winds and seas should remain below SCA
levels, although tstms may pose a potential hazard at times.

&&

.HYDROLOGY...
Locally heavy rain in thunderstorms late today may lead to
scattered flash flooding, mainly for NYC north and west.

&&

.TIDES/COASTAL FLOODING...
Have increased the rip current risk to moderate for the Nassau
and Suffolk ocean beaches for today due to incoming easterly
2-ft swell with 9-11 second period (apparently from former
Hurricane Don), which should run up to 2-3 ft in the surf zone.
The moderate risk should continue for the Suffolk beaches on
Wednesday.

There may be a high risk for rip currents from Thu into Sat,
especially for the ocean beaches of eastern Long Island.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BG/JP
NEAR TERM...BG/JT
SHORT TERM...BG
LONG TERM...JP
AVIATION...JMC/JP
MARINE...BG/JP
HYDROLOGY...BG/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 25, 11:32 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1232 PM EDT Tue Jul 25 2023

NJZ004-006-103>108-NYZ072>075-176-178-261645-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
1232 PM EDT Tue Jul 25 2023

...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms from about mid afternoon until sunset have
the potential to produce localized heavy rainfall of 1 to 2 inches,
strong winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures will reach into the 90s on Thursday, and may
approach 100 on Friday. There is a chance that the heat index may
reach 105 on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-NYZ067>071-078-080-177-179-261645-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-Northwest Suffolk-
Southwest Suffolk-Northern Nassau-Southern Nassau-
1232 PM EDT Tue Jul 25 2023

...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures will reach into the 90s on Thursday, and may
approach 100 on Friday. There is a chance that the heat index may
reach 105 on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-261645-
Northeast Suffolk-Southeast Suffolk-
1232 PM EDT Tue Jul 25 2023

...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-261645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
1232 PM EDT Tue Jul 25 2023

...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-340-345-350-353-355-261645-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1232 PM EDT Tue Jul 25 2023

...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 25, 1:12 PM EST, 43 minutes before
Special Weather Statement
National Weather Service New York NY
212 PM EDT Tue Jul 25 2023

NYZ067-251900-
Orange NY-
212 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of west central Orange
County through 300 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Milford, or near Matamoras, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Jervis, Howells, Cuddebackville, Otisville, Huguenot,
Unionville, Deerpark, Westtown and Slate Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.

&&

LAT...LON 4150 7448 4151 7447 4151 7446 4126 7447
      4128 7453 4136 7470 4137 7469 4138 7471
      4139 7471 4140 7474 4143 7474 4143 7475
      4149 7475
TIME...MOT...LOC 1812Z 240DEG 49KT 4135 7476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR

The radar

The Philadelphia radar (KDIX), 83 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 25, 1:55 PM EST
Where
Union County, 1.48 mi NNW of Cranford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.690, -74.330

Large tree down on Kimberly Court at Mountain Avenue in Springfield NJ.

Thunderstorm Wind, Union

When
July 25, 2:02 PM EST
Where
Union County, Vauxhall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.700, -74.270

Pictures of multiple large trees down across Union Township in NJ.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2023Every state in 2023This day in weather historyWarnings in New Jersey, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126213, 1126214.